Alert archive / California / Heat Advisories in 2021
Heat Advisory 3, NWS Reno, NV
NWS Reno, NV issued this heat advisory at Jun 30, 2021, 3:10 AM PDT for 4 counties in California; 4 counties in Nevada. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2021, 3:10 AM PDT (10:10 UTC)
- Expired
- Jun 30, 2021, 8:06 PM PDT
- In force
- 17 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 56 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 3594 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
934 WWUS75 KREV 301010 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 310 AM PDT Wed Jun 30 2021 CAZ070-071-NVZ004-005-010500- /O.CAN.KREV.EH.W.0001.000000T0000Z-210701T0500Z/ /O.NEW.KREV.HT.Y.0003.210630T1010Z-210701T0500Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 310 AM PDT Wed Jun 30 2021 ...HEAT ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING... ...EXCESSIVE HEAT WARNING IS CANCELLED... * CHANGES...Excessive Heat Warning downgraded to a Heat Advisory. * WHAT...Temperatures 96-102 degrees expected during the afternoon hours below 5000 feet. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties, Surprise Valley California, Western Nevada Basin and Range including Pyramid Lake and Northern Washoe County. * WHEN...Until 10 PM PDT this evening. * IMPACTS...Hot temperatures may cause heat illnesses to occur. * ADDITIONAL DETAILS...The combined heat and mild overnight lows will yield heat impacts to sensitive populations, those exposed to the afternoon sun for long periods of time, and to those who do not have adequate home cooling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ NVZ001-003-301115- /O.CAN.KREV.EH.W.0001.000000T0000Z-210701T0500Z/ Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, and Virginia City 310 AM PDT Wed Jun 30 2021 ...EXCESSIVE HEAT WARNING IS CANCELLED... Dangerously hot conditions are not expected areawide today. Therefore, the Excessive Heat Warning is cancelled. Localized elevated heat risks will remain, especially for those sensitive to heat. $$ For more information from the National Weather Service visit http://weather.gov/rev
1 follow-up statement
362 WWUS75 KREV 010306 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 806 PM PDT Wed Jun 30 2021 CAZ070-071-NVZ004-005-010415- /O.CAN.KREV.HT.Y.0003.000000T0000Z-210701T0500Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 806 PM PDT Wed Jun 30 2021 ...HEAT ADVISORY IS CANCELLED... The hottest conditions have ended but above average temperatures will persist through the Independence Day Weekend and into next week. Therefore safety precautions may still be needed, especially for those most sensitive to heat illnesses. $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this heat advisory went out at Jun 30, 3:04 AM PDT, 6 minutes earlier.
Area forecast discussion, Jun 30, 3:04 AM PDT, 6 minutes before
Area Forecast Discussion National Weather Service Reno NV 304 AM PDT Wed Jun 30 2021 .SYNOPSIS... Above normal temperatures continue into the weekend. Increased moisture from the Gulf of California will bring appreciable chances for showers and thunderstorms each day through Saturday. Drier air and westerly breezes look to return next week. && .DISCUSSION... HOT TEMPERATURES CONTINUE THROUGH THE HOLIDAY WEEKEND: Temperatures will begin to decrease marginally as the upper-level ridge responsible for the record heat wave over the Pacific Northwest lifts northeast into Alberta-Saskatchewan and another upper ridge located over the Central Plains shifts near the Four Corners region. Temperatures will still be in the upper 90s to triple digits across the lowest valleys of western Nevada and upper 80s to low 80s for Sierra valleys. Widespread heat risks begin to decrease today--although radiative cooling will be limited, keeping overnight lows warmer than normal. Therefore the Excessive Heat Warning was downgraded to a Heat Advisory through this evening. Heat health risks for sensitive groups could continue into the Independence Day weekend as afternoon highs linger in the upper 90s to low 100s in the lower valleys of western Nevada and 80s in most of the Sierra valleys. Cloud cover from thunderstorms may mitigate afternoon high temperatures and increase overnight lows compared to what is in the forecast. * Continue to hydrate, stay in air-conditioned buildings, limit your exposure to the sun, and check on relatives and neighbors. Never leave young children or pets unattended in a vehicle. THUNDERSTORMS BECOMING THE MAIN WEATHER THREAT THROUGH SATURDAY: Southeasterly mid-level flow along the edge of the ridge over the Rockies/Four Corners will continue to advect subtropical moisture northward into western Nevada and the Sierra through Saturday. Convection will continue to entrain mid-level moisture into the boundary layer each afternoon and evening contributing to the already increased PWATs. This increased moisture will enhance thunderstorm coverage and chances each day areawide through Saturday. * If you have outdoor plans this Independence Day weekend, have a plan B and quick access to shelter if thunder roars. Light deep-layer flow and high freezing levels may cause localized flash flooding beneath stronger thunderstorm cores. Keep an eye on recent burn scars and steep terrain for rapid debris flows near thunderstorm cores. Thunderstorms will also produce strong outflow winds, hail, big temperature drops, and possibly some new fire starts. For more information on the impacts to the fire weather community, see the fire weather section below. DRYING POSSIBLE BY EARLY NEXT WEEK: By Sunday, a trough may begin to approach the West Coast, allowing more stable-dry southwest flow to develop across northern California and northwest Nevada. This could either push thunderstorms out of the region or at least contain them to areas near and south of US 50. Afternoon breezes may begin to increase as early as Sunday, which could create choppy conditions on area lakes toward the end of the Independence Day weekend. -Johnston && .AVIATION... Temperatures will ease the rest of the week as the upper ridge shifts east and moisture/cloud cover increase. Thunderstorms chances will focus on an area from Reno-Pyramid Lake, and over much of Storey-Lyon counties southward to the Eastern Sierra. Chance of thunderstorms include 40% at KMMH, 15-20% at KTVL/KTRK and 30% at KCXP/KRNO. Isolated thunderstorms will be possible across much of western NV as well. Strong and erratic outflow winds to 40 kts will be possible with any storms with a short period of larger scale outflow winds (gusts to 30 kts) pushing out from the eastern Sierra into western NV early to mid evening (roughly 00Z-04Z). Like Tuesday, these strong outflows may produce areas of blowing dust across the Basin and Range, possibly impacting KNFL/KLOL. Hohmann && .FIRE WEATHER... Thunderstorms continue through the end of the week and turn increasingly wet. A few fire starts are always possible with lightning, but the bigger threat will be heavy rainfall and possible debris flows on local burn scars. Simulations are showing drier southwest winds and a decrease in storms sometime early next week. Dry winds after a few days of lightning may allow hold-over fires to emerge. Best advice for now, be prepared for a extended period of thunderstorms through the weekend followed by drying and a return to the afternoon/evening zephyr breezes next week. Hohmann && .REV Watches/Warnings/Advisories... NV...Heat Advisory until 10 PM PDT this evening NVZ004-005. CA...Heat Advisory until 10 PM PDT this evening CAZ070-071. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:50 PM PDT | Special Weather Statement | REV | Alpine | 3 hr |
| Jun 30, 1:24 PM PDT | Special Weather Statement | REV | Alpine, Mono | 111 min |
| Jun 30, 2:36 PM PDT | Areal Flood Advisory | REV | Mono | 114 min |
| Jun 29, 6:03 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Mineral, Storey | 117 min |
| Jun 29, 8:09 PM PDT | Dust Storm Advisory | REV | Churchill, Pershing | 2 hr |
| Jun 29, 8:57 PM PDT | Dust Storm Warning | REV | Churchill, Pershing | 3 hr |
| Jun 30, 2:48 PM PDT | Special Weather Statement | REV | Storey | 42 min |
| Jun 30, 3:42 PM PDT | Special Weather Statement | REV | 48 min | |
| Jun 30, 3:51 PM PDT | Areal Flood Advisory | REV | Washoe | 4 hr |
| Jun 30, 4:47 PM PDT | Dust Storm Advisory | REV | Churchill, Pershing, Washoe | 118 min |
| Jun 30, 4:58 PM PDT | Areal Flood Advisory | REV | Douglas, Lyon | 112 min |
Nearby
Heat Advisories in California, 2021Heat Advisories in Nevada, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.